A bound for the number of vertices of a polytope with applications


We prove that the number of vertices of a polytope of a particular kind is exponentially large in the dimension of the polytope. As a corollary, we prove that an n-dimensional centrally symmetric polytope with O(n) facets has {ie1-1} vertices and that the number of r-factors in a k-regular graph is exponentially large in the number of vertices of the graph provided k≥2r+1 and every cut in the graph with at least two vertices on each side has more than k/r edges.

This is a preview of subscription content, access via your institution.


  1. [1]

    K. Ball: Convex geometry and functional analysis, Handbook of the Geometry of Banach Spaces, Vol. I, North-Holland, Amsterdam, 2001, 161–194.

    Google Scholar 

  2. [2]

    A. Barvinok: A Course in Convexity, Graduate Studies in Mathematics, 54, American Mathematical Society, Providence, RI, 2002.

    Google Scholar 

  3. [3]

    A. Barvinok and A. Samorodnitsky: Random weighting, asymptotic counting, and inverse isoperimetry, Israel J. Math. 158 (2007), 159–191.

    MathSciNet  MATH  Article  Google Scholar 

  4. [4]

    L. Esperet, F. Kardoš, A. King, D. Král and S. Norine: Exponentially many perfect matchings in cubic graphs, Adv. Math. 227 (2011), 1646–1664.

    MathSciNet  MATH  Article  Google Scholar 

  5. [5]

    T. Figiel, J. Lindenstrauss and V.D. Milman: The dimension of almost spherical sections of convex bodies, Acta Math. 139 (1977), 53–94.

    MathSciNet  MATH  Article  Google Scholar 

  6. [6]

    E.D. Gluskin: Extremal properties of orthogonal parallelepipeds and their applications to the geometry of Banach spaces, Mat. Sb. (N.S.) 136(178), no. 1 (1988), 85–96; translation in Math. USSR-Sb. 64 (1989), no. 1, 85–96.

    Google Scholar 

  7. [7]

    L. Lovász and M. D. Plummer: Matching Theory, North-Holland Mathematics Studies, 121. Annals of Discrete Mathematics, 29; North-Holland Publishing Co., Akadémiai Kiadó, Amsterdam, Budapest, 1986.

    Google Scholar 

  8. [8]

    A. Schrijver: Combinatorial Optimization. Polyhedra and Efficiency. Vol. A. Paths, Flows, Matchings, Chapters 1–38, Algorithms and Combinatorics 24, A, Springer-Verlag, Berlin, 2003

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Alexander Barvinok.

Additional information

This research was partially supported by NSF Grant DMS 0856640, by a United States-Israel BSF grant 2006377 and by ERC Advanced Grant No 267195.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Barvinok, A. A bound for the number of vertices of a polytope with applications. Combinatorica 33, 1–10 (2013). https://doi.org/10.1007/s00493-013-2870-9

Download citation

Mathematics Subject Classification (2000)

  • 52B12
  • 05A16
  • 05C70
  • 05C30